A new med train

The weird thing about taking drugs for depression is that it’s hard to tell where your symptoms end and the drug begins a lot of the time. 

I’ve been sleeping a lot for a while now. It could be the depression. Or it could be the drugs I’m on. So we switched from my last drug to a new one.

Lexapro (what I was on before) is an SSRI. I was doing okay on it except for the sleepiness. My doc upped my dosage to see if that helped. I was still sleepy so we tried another one.

Cymbalta is an SNRI, which means it affects both the serotonin and norepinephrine receptors in your brain. I didn’t realize this when the doc prescribed it, because I’ve been on one of these before — Effexor. And Effexor was the hardest drug I’ve ever tried to come off of.

I weaned myself off Lexapro relatively easily. My mood was pretty low and I cried a lot. I was angry, too. But it was going to be okay; there was a new med to try.

I took my first 30 mg of Cymbalta on the night before July 4, figuring if it was going to make me crazy, I might as well do it over a long holiday weekend.


I didn’t sleep the entire night. I got up at 6 in the morning and made breakfast, walked the dog, and went for a run. I kissed my fiance goodbye when he left for his golf tournament and then I started the 5 lbs of ribs I’d bought on their slow cook journey through my oven. I cleaned the house. I cleared out my closet. I hosted a quick lunch party and went to the pool.

This mania lasted a few days. I felt productive for the first time in months. I finished products. I approached things with a renewed vigor. But I was shaky. It felt like I had another body inside my outside body that was rolling around, shaking. 

I got dry eye and dry mouth. My breath stank. I started sweating more, and my body odor smelled differently. I was nauseated and my stomach hurt. I also had a full-time headache. If I had a drink of alcohol, I woke up dizzy and headachey. My dreams got vivid and weird, and sometimes nightmarish.  

And after a few days, I started sleeping again. 

I took a Xanax one night because I had anxiety and I knew I had to get up early for a long day at work the next morning. The tiny dosage I usually took knocked me out, and I couldn’t get up the next day at all. Beyond that, it made me wish I was dead. I cried for hours. I couldn’t drag myself out of the dark pit that was my brain.

I feel distracted constantly. If I have coffee, I feel like I’m having an out of body experience. Caffeine and alcohol both knock me out in different ways. I feel hot and sweaty, even inside in the air conditioning. I’m always dizzy and disoriented. I have brain fog. I can’t remember words, let alone assignments. 

I drink things quickly, especially if they’re flavored and not too cold, to help my dry mouth. This includes mixed drinks or wine. But I’ll drink a ton of water, too. I’m just always thirsty. 

I’m constipated every other day, and if I’m not, nothing is solid. I feel too tired to shower. I’m trying to run but getting out of the house is hard. I go to bed at 11pm and wake up at 9am and scramble to get up and drag myself to my computer. Every afternoon at 2pm I need a nap again. 

I can’t concentrate enough to read. Books and magazines are out of the question. I watch TV. I feel stupid. I can’t see, either. Everything is blurry. I need my glasses more than I ever did before. I can’t tell if it’s the medication or I’m just getting older. 

Having to get dressed or go out makes me panic. I can’t think of anything to wear. I can’t seem to put my laundry away or keep the house presentable. Everything is too hard. So I crawl back into bed and fall asleep for a few more hours.

Underneath it all, I’m miserably blue. Even after having a fun time, I sink back into it immediately. If I sit still for a minute, that quiet suicidal ideation comes to the surface; the voice that says, “Everyone would be happier if you’d never been born.” I’m paranoid that people hate me. I have a hard time responding to text messages or emails. Everything feels overwhelming. I feel like a caged animal that has to lash out. I feel like nothing will ever feel good again. 

I feel too tired to distract myself. It feels useless anyway. I feel ashamed of all of it, on top of everything. 

Objectively, my life is great. I’m getting married and the scheduling and planning are basically taking care of themselves. I live in a fun town and I have a great apartment. I have friends and activities galore. I run my own life with my own schedule and I do work I enjoy. I have enough money to pay bills and go out. I have basically no stress. 

Is this because I’m not taking a strong enough dosage of this new pill? Is it because of the pill? Am I just depressed beyond all help? Is this just how my body reacts to stress, six months later? Is it because I took an antibiotic last winter and it messed up my body’s composition? Should I just hibernate and hope it’ll go away eventually? Is there a trauma I need to talk about with someone to fix it? 

I’m going to see a psychiatrist next week, with the vague hope that she’ll have some idea of what can help. 

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.